Pennsylvania, 2003

Heat in Pennsylvania, June 23 to 27, 2003

June 23 to 27, 2003 · NWS PHI · 5 events in 5 counties and zones

The first run of excessive heat and humidity of the summer season occurred during the work week of June 23rd across Philadelphia and its suburbs. The highest temperatures and heat indices occurred on the 26th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The first run of excessive heat and humidity of the summer season occurred during the work week of June 23rd across Philadelphia and its suburbs. The highest temperatures and heat indices occurred on the 26th. This was a marked contrast from the unseasonably cool and wet June prior to this week. Temperatures and moisture levels eased after a cold front moved through the region during the day on the 27th. There were three heat related deaths reported, two in Philadelphia and one in West Chester (Chester County). In all three cases windows were found closed and the persons either had no air conditioning or it was unplugged. The room temperature of the dead gentleman found in West Chester was over 90 degrees. During excessive heat events the Philadelphia Corporation for the Aging opens a heat hot line. Outreach programs are initiated to help those in the city who are most at risk. Highest temperatures included 100 degrees at the Franklin Institute within Philadelphia, 97 degrees at the Philadelphia International Airport, 96 degrees in West Chester (Chester County), 93 degrees in Doylestown (Bucks County) and 92 degrees in Pottstown (Montgomery County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 23, 8:05 AM EST, 55 minutes earlier.

Area forecast discussion, Jun 23, 8:05 AM EST, 55 minutes before
AREA FORECAST DISCUSSION - UPDATE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
905 AM EDT MON JUN 23 2003

QUICK UPDATE TO REFLECT CURRENT CONDITIONS AND SOUNDINGS. THE
AIRMASS LOOKS TOO DRY TO CREATE ANY CNVCTN TODAY AND WITHOUT MUCH
CLOUDS AROUND...SKIES W/B MOSTLY SUNNY ALL AREAS. TEMPS ALSO LOOK A
CPL DEGR HIGHER THAN PRVS WITH ARND 90 ALL SRN AREAS. NOT QUITE AS
WARM ON THE COAST WITH A SEABREEZE...BUT THE SEABREEZE SHOULD BE
DLAD WITH OFFSHORE FLOW. STILL COMFORTABLE EVEN WITH 90 TODAY AS
DEWPTS REMAIN LOW.

RNS

-----------------------------------------

CUTOFF LOW CONTINUES TO SLOWLY PULL AWAY TO OUR EAST...AND WITH
BUILDING RIDGE TO THE WEST...SUMMER EXPECTED TO MOVE INTO THE REGION
THIS WEEK.

THE WARMUP STARTS TODAY AS TEMPERATURES RISE TO SLIGHTLY ABOVE
NORMAL LEVELS...WHICH WOULD BE THE FIRST TIME IN A WEEK.   DEWPOINTS
WILL NOT BE OPPRESSIVE...AS WET SURFACE CONDITIONS ARE
COUNTERBALANCED BY LOW LEVEL ADVECTION OF SLIGHT LOWER DEWPOINTS
FROM OUR NORTHWEST.

THE HEAT AND HUMIDITY BUILD AS WE GO INTO MID-WEEK...AND WED AND THU
LOOK LIKE THEY MAY BE THE WORST.  CONTINUE TO RAISE DEW POINTS IN
THE GRID FORECAST ABOVE NUMERICAL GUIDANCE...AS WET GROUND
CONDITIONS WILL CONTRIBUTE TO OVERALL MOISTURE CONTENT.  WILL ISSUE
ANOTHER SPS TO HIGHLIGHT THIS POTENTIALLY DANGEROUS EXCESSIVE HEAT
SITUATION.

HAVE CHANCE PROBABILITIES FOR AFTERNOON AND EVENING THUNDERSTORMS
STARTING THU AND CONTINUING INTO THE WEEKEND...AS HEAT AND HUMIDITY
BUILD IN ADVANCE OF COLD FRONT EXPECTED TO APPROACH THE REGION FOR
THIS WEEKEND.

ALTHOUGH PRECIPITATION AND A FRONT MENTIONED FOR YET ANOTHER
WEEKEND...OVERALL WEATHER PATTERN IS SUBSTANTIALLY DIFFERENT WITH
INCREASING HEIGHTS ALOFT...AND IT SHOULD FEEL MORE LIKE SUMMER WITH
THE CHANCE OF A SHOWER AND THUNDERSTORM.  SOMEWHAT UNCLEAR WHETHER
FRONT WILL MAKE IT THROUGH THE REGION...OR IF IT WILL JUST FADE OUT
OVER THE AREA.  LATEST GFS GUIDANCE SUGGESTS THE LATTER
SCENARIO...WHICH AGAIN WOULD BE MORE CONSISTENT WITH A SUMMERTIME
PATTERN.

BOTTOM LINE...CHECK OUT THE A/C...DUST OFF THE FAN...THE HEAT IS ON.

FCSTID =   15
MPO   79  59  85  62 /  20  20  10  10
ABE   86  66  92  68 /  20  20  10  10
RDG   86  65  92  67 /  20  20  10  10
PHL   88  70  94  72 /  20  20  10  10
12N   84  63  91  65 /  20  20  10  10
SMQ   88  65  92  66 /  20  20  10  10
TTN   88  67  93  68 /  20  20  10  10
MIV   88  64  92  65 /  20  20  10  10
ACY   77  66  81  67 /  20  20  10  10
ILG   88  68  94  69 /  20  20  10  10
DOV   88  66  94  69 /  20  20  10  10
GED   88  64  92  69 /  20  20  10  10
ESN   87  67  87  68 /  10  10  10  10

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.

SZATKOWSKI
Hazardous weather outlook, Jun 23, 3:55 AM EST, 5 hours 5 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
455 AM EDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

HOT AND HUMID CONDITIONS ARE EXPECTED TO MOVE INTO THE REGION THIS
WEEK.  THIS WILL BE BE A DRAMATIC CHANGE FROM THE CLOUDY AND COOL
WEATHER WE HAVE EXPERIENCED.  HEAT INDEX VALUES MAY APPROACH 100
DEGREES BY MID-WEEK...AND THESE CONDITIONS HAVE THE POTENTIAL TO
REQUIRE EXCESSIVE HEAT WATCHES AND WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SZATKOWSKI

In the hours before

Special weather statement, Jun 23, 3:45 AM EST, 5 hours 15 minutes before
DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ060>062-067>071-232200-

SPECIAL WEATHER STATEMENT - EXCESSIVE HEAT POTENTIAL
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EDT MON JUN 23 2003

...BECOMING HOT AND HUMID THIS WEEK...

THE WEATHER PATTERN THIS SPRING HAS NOT BEEN CONDUCIVE FOR VERY WARM
WEATHER...HOWEVER CURRENT INDICATIONS ARE SHOWING HOTTER AND MORE
HUMID AIR WILL BUILD OVER THE REGION THIS WEEK.

TEMPERATURES ARE EXPECT TO RISE INTO THE 90S AT MANY LOCATIONS ON
TUESDAY...WITH HOT TEMPERATURES CONTINUING THROUGH WEDNESDAY AND
THURSDAY...ALONG WITH RISING HUMIDITY LEVELS.  WET GROUND CONDITIONS
DUE TO RECENT RAINFALL WILL ALSO HELP INCREASE HUMIDITY LEVELS.

THIS UPCOMING HOT SPELL WILL BE A DRAMATIC CHANGE FROM THE CLOUDY
AND COOL WEATHER WE HAVE EXPERIENCED. HEAT INDEX VALUES WILL BE WELL
INTO THE 90S AND MAY APPROACH 100 DEGREES BY MIDWEEK...AND THESE
CONDITIONS HAVE THE POTENTIAL TO REQUIRE EXCESSIVE HEAT WATCHES AND
WARNINGS.  THIS IS A POTENTIALLY DANGEROUS SITUATION...AS PEOPLE
WILL BE PARTICULARLY VULNERABLE TO THIS HEAT WAVE DUE TO OUR COOL
SPRING CONDITIONS.

TO PREPARE FOR THE UPCOMING HEAT AND HUMIDITY...CHECK AIR
CONDITIONERS AND FANS TO BE SURE THEY ARE WORKING PROPERLY. EVEN
CHECK THE AIR CONDITIONER IN YOUR VEHICLE TO BE SURE IT IS OPERATING
CORRECTLY SO YOU WILL STAY COOL WHEN TRAVELING.

SOME TIPS ON STAYING COOL DURING HOT AND HUMID WEATHER...

DRINK PLENTY OF WATER. WEAR LIGHT WEIGHT AND LIGHT COLORED CLOTHING.
AVOID DOING OUTDOOR ACTIVITIES DURING THE HOTTEST PART OF THE DAY...
INSTEAD COMPLETE ACTIVITIES IN THE MORNING OR EVENING. AND AS
ALWAYS...SEEK AN AIR CONDITIONED BUILDING TO TAKE A BREAK FROM THE
HEAT.

SZATKOWSKI
Special weather statement, Jun 23, 8:25 AM EST, 35 minutes before
DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ060>062-067>071-232200-

SPECIAL WEATHER STATEMENT - EXCESSIVE HEAT POTENTIAL
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
925 AM EDT MON JUN 23 2003

...BUILDING HEAT AND HUMIDITY THIS WEEK...

HIGH PRESSURE BUILDING INTO THE REGION FROM THE WEST TODAY WILL
ALLOW MUCH WARMER AIR TO OVERSPREAD THE AREA THIS WEEK. SOME PLACES
AWAY FROM THE COAST COULD REACH 90 DEGREES THIS AFTERNOON...WHICH
WOULD BE THE FIRST TIME THIS YEAR. EVEN THOUGH THE TEMPERATURES WILL
BE MUCH HIGHER TODAY COMPARED TO RECENT WEEKS...THE HUMIDITY LEVELS
WILL REMAIN ON THE LOW SIDE. THEREFORE HUMID CONDITIONS ARE NOT
ANTICIPATED FOR TODAY.

ON TUESDAY...TEMPERATURES ARE EXPECTED TO RISE INTO THE 90S AT MANY
LOCATIONS...WITH HOT TEMPERATURES CONTINUING THROUGH WEDNESDAY AND
THURSDAY. THE HUMIDITY LEVELS WILL BE INCREASING TUESDAY AND
ESPECIALLY WEDNESDAY. WET GROUND CONDITIONS DUE TO RECENT RAINFALL
WILL ALSO HELP INCREASE HUMIDITY LEVELS DURING MIDWEEK.

THIS UPCOMING HOT SPELL WILL BE A DRAMATIC CHANGE FROM THE CLOUDY
AND COOL WEATHER WE HAVE EXPERIENCED FOR MUCH OF THE SPRING.
HEAT INDEX VALUES WILL BE WELL INTO THE 90S AND MAY APPROACH 100
DEGREES BY MIDWEEK...AND THESE CONDITIONS HAVE THE POTENTIAL TO
REQUIRE EXCESSIVE HEAT WATCHES AND WARNINGS. THIS IS A POTENTIALLY
DANGEROUS SITUATION...AS PEOPLE WILL BE PARTICULARLY VULNERABLE TO
THIS HEAT WAVE DUE TO OUR COOL SPRING CONDITIONS.

TO PREPARE FOR THE UPCOMING HEAT AND HUMIDITY...CHECK AIR
CONDITIONERS AND FANS TO BE SURE THEY ARE WORKING PROPERLY. EVEN
CHECK THE AIR CONDITIONER IN YOUR VEHICLE TO BE SURE IT IS OPERATING
CORRECTLY SO YOU WILL STAY COOL WHEN TRAVELING.

A REVIEW OF TIPS ON STAYING COOL DURING HOT AND HUMID WEATHER...

DRINK PLENTY OF WATER. WEAR LIGHT WEIGHT AND LIGHT COLORED CLOTHING.
AVOID DOING OUTDOOR ACTIVITIES DURING THE HOTTEST PART OF THE DAY...
INSTEAD COMPLETE ACTIVITIES IN THE MORNING OR EVENING. AND AS
ALWAYS...SEEK AN AIR CONDITIONED BUILDING OR SHADE TO TAKE A BREAK
FROM THE HEAT.

GORSE/UNRUH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heat. Local standard time, as filed.

Heat, Philadelphia

When
June 23, 9:00 AM EST to June 27, 8:00 PM EST
Where
Philadelphia forecast zone
Deaths
2 direct, 0 indirect
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

Heat, Bucks

When
June 24, 9:00 AM EST to June 27, 8:00 PM EST
Where
Bucks forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heat, Chester

When
June 24, 9:00 AM EST to June 27, 8:00 PM EST
Where
Chester forecast zone
Deaths
1 direct, 0 indirect
Reported by
AWOS,ASOS,MESONET,ETC

Heat, Delaware

When
June 24, 9:00 AM EST to June 27, 8:00 PM EST
Where
Delaware forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

Heat, Montgomery

When
June 24, 9:00 AM EST to June 27, 8:00 PM EST
Where
Montgomery forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Philadelphia2003-06-2677FemalePermanent HomeDirect
Heat, Philadelphia2003-06-2678FemalePermanent HomeDirect
Heat, Chester2003-06-2696MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364116, 5364414, 5364415, 5364416, 5364417.